Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 89, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2008, 4:49 PM EDT for 6 counties in Ohio. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2008, 4:49 PM EDT (20:49 UTC)
- Expired
- Jun 21, 2008, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Ashland County, OH, Erie County, OH, Huron County, OH, Lorain County, OH, Medina County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 50 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:53 PM EDT | HAIL 0.75 | Norwalk, OH | |
| Jun 21, 5:07 PM EDT | TSTM WND DMG | 2 S Wellington, OH | TWO TREES DOWN |
| Jun 21, 5:10 PM EDT | TSTM WND GST 60 | 3 Nw Wellington, OH | |
| Jun 21, 5:10 PM EDT | HAIL 0.88 | 3 Nw Wellington, OH | |
| Jun 21, 5:25 PM EDT | TSTM WND DMG | Wellington, OH | SEVERAL LARGE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 11:52 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 21, 4:36 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 212049 SVRCLE OHC005-043-077-093-103-139-212130- /O.NEW.KCLE.SV.W.0089.080621T2049Z-080621T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 449 PM EDT SAT JUN 21 2008 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ASHLAND COUNTY IN NORTH CENTRAL OHIO... SOUTHEASTERN ERIE COUNTY IN NORTH CENTRAL OHIO... HURON COUNTY IN NORTH CENTRAL OHIO... WESTERN LORAIN COUNTY IN NORTH CENTRAL OHIO... EXTREME NORTHWESTERN RICHLAND COUNTY IN NORTH CENTRAL OHIO... EXTREME SOUTHWESTERN MEDINA COUNTY IN NORTHEAST OHIO... * UNTIL 530 PM EDT * AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF FITCHVILLE...AND MOVING EAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW LONDON...WAKEMAN AND WELLINGTON PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING FOR NORTHWESTERN OHIO. LAT...LON 4139 8213 4100 8216 4097 8272 4121 8274 TIME...MOT...LOC 2049Z 250DEG 34KT 4117 8252 $$ MELLO
2 follow-up statements
000 WWUS51 KCLE 212114 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 512 PM EDT SAT JUN 21 2008 OHC005-043-077-093-103-139-212130- /O.CON.KCLE.SV.W.0089.000000T0000Z-080621T2130Z/ ASHLAND OH-RICHLAND OH-MEDINA OH-HURON OH-LORAIN OH-ERIE OH- 512 PM EDT SAT JUN 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR SOUTHEASTERN ERIE...WESTERN LORAIN...HURON...EXTREME NORTHWESTERN RICHLAND AND NORTHERN ASHLAND COUNTIES IN NORTH CENTRAL OHIO...AND EXTREME SOUTHWESTERN MEDINA COUNTY IN NORTHEAST OHIO... AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KIPTON...OR ABOUT 13 MILES NORTHEAST OF FITCHVILLE... MOVING EAST AT 39 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OBERLIN AND SOUTH AMHERST DAMAGING WINDS UP TO 60 MPH AND NICKEL SIZE HAIL WERE REPORTED NORTHWEST OF WELLINGTON WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING FOR NORTHWESTERN OHIO. LAT...LON 4139 8213 4100 8216 4097 8272 4121 8274 TIME...MOT...LOC 2112Z 250DEG 34KT 4124 8225 $$ MITCHELL
000 WWUS51 KCLE 212131 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 529 PM EDT SAT JUN 21 2008 OHC005-043-077-093-103-139-212139- /O.EXP.KCLE.SV.W.0089.000000T0000Z-080621T2130Z/ ASHLAND OH-RICHLAND OH-MEDINA OH-HURON OH-LORAIN OH-ERIE OH- 529 PM EDT SAT JUN 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE...WESTERN LORAIN...HURON...EXTREME NORTHWESTERN RICHLAND AND NORTHERN ASHLAND COUNTIES IN NORTH CENTRAL OHIO...AND EXTREME SOUTHWESTERN MEDINA COUNTY IN NORTHEAST OHIO EXPIRES AT 530 PM EDT... THE THUDERSTORM THAT PROMPTED THE WARNING HAS MOVED TO EASTERN LORAIN...NORTHERN MEDINA AND WESTERN CUYAHOGA COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING FOR NORTHWESTERN OHIO. LAT...LON 4139 8213 4100 8216 4097 8272 4121 8274 TIME...MOT...LOC 2129Z 250DEG 34KT 4129 8205 $$ MITCHELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:48 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 21, 3:48 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 348 PM EDT SAT JUN 21 2008 .SYNOPSIS... COLD FRONT TO MOVE ACROSS THE AREA THIS EVENING AND TONIGHT. UPPER TROUGH OF LOW PRESSURE APPROACHES THE AREA SUNDAY AND MOVES OVERHEAD MONDAY. TROUGH PUSHES OFF TO THE EAST BY TUESDAY AND SURFACE HIGH PRESSURE BUILDS INTO THE AREA. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH WESTERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON AHEAD OF COLD FRONT CURRENTLY LOCATED OVER IL. EXPECTING ACTIVITY TO CONTINUE PUSHING EAST THROUGH THE FORECAST AREA OVER THE NEXT SEVERAL HOURS...WILL ALSO HAVE TO WATCH FOR SOME ISOLATED SHRA/TS DEVELOPMENT FROM CLE-MFD EAST THIS EVENING. WITH THAT HAVE LIKELY POPS ACROSS THE ENTIRE AREA THROUGH THIS EVENING WITH DIMINISHING POPS AFTER MIDNIGHT. FOR WESTERN AREAS DESPITE CURRENT ACTIVITY MOVING THROUGH THE AREA WILL NEED TO MONITOR ANY STORMS THAT MAY DEVELOP ALONG FRONT. HOWEVER...CURRENT STORMS MOVING THROUGH THE AREA HAS HELPED TO STABILIZE THE ENVIRONMENT. ONCE FRONT MOVES THROUGH THE AREA LATER THIS EVENING AND TONIGHT ADJUSTMENTS MAY NEED TO BE MADE AS LATEST SAT PIC SHOWING SOME QUICK CLEARING OUT WEST. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... GUIDANCE CONTINUES TO SHOW UPPER TROUGH BEGINNING TO SWING ACROSS THE AREA SUNDAY ALLOWING FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE. MAV POPS MUCH LOWER THAN MET...BUT GIVEN OVERALL SITUATION SEE NO SIGNIFICANT REASON TO MAKE ANY SIGNIFICANT ADJUSTMENTS TO THE CHC POPS ACROSS THE AREA. WITH COLD FRONT THROUGH THE AREA AND COLDER AIR ALOFT BEGINNING TO BUILD IN TEMPS WILL BE SLIGHTLY COOLER. MAV GUIDANCE SLIGHTLY WARMER THAN MET. DEPENDING ON CLOUD COVER AND SHOWER ACTIVITY DID LEAN SLIGHTLY MORE TOWARDS MET NUMBERS. OVERALL DIFFERENCE BETWEEN THE TWO GUIDANCE VALUES THOUGH ONLY ONLY A FEW DEGREES. MONDAY LOOKS TO BE COOLEST DAY WITH UPPER TROUGH OVER THE AREA. AGAIN...CHC POPS FOR SHOWERS AND POSSIBLE THUNDERSTORMS LOOKS GOOD THEN FOR THE ENTIRE AREA. ALSO LEANED TOWARDS COOLER MET GUIDANCE FOR TEMPS IN LOWER TO MID 70S. T1 TEMP AT CLE 21C WOULD SUGGEST TEMPS IN LOWER 70S. UPPER TROUGH PROGRESSES EAST AND MOVES EAST OF THE AREA MONDAY NIGHT INTO TUESDAY ALLOWING FOR REDUCTION IN POPS THROUGH MONDAY NIGHT. TUESDAY LOOKS DRY ACROSS THE AREA WITH INCREASED SUNSHINE. TEMPS APPEAR TO BE RATHER VARIABLE ACROSS THE AREA WITH WESTERN AREAS MOST LIKELY ABLE TO CLIMB INTO THE UPPER 70S TO NEAR 80. ACROSS EASTERN AREAS TEMPS NOW LOOKING TO CLIMB INTO THE MID TO UPPER 70S WITH COOLEST LOCATIONS ALONG THE LAKESHORE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE BECOMES THE DOMINANT WEATHER FEATURE WEDNESDAY NIGHT THROUGH THURSDAY BUT THEN SOUTHWEST FLOW TRIES TO DEVELOP AS HIGH SHIFTS EAST OF THE AREA. THE RETURN FLOW WILL BRING IN INCREASING MOISTURE AND WARM AIR ADVECTION TO THE AREA. INCREASING INSTABILITY WILL LIKELY CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ON THURSDAY INTO SATURDAY AS PATTERN REMAINS NEARLY STAGNANT. CURRENT FORECAST TEMPERATURES LOOK GOOD SO WILL NOT MAKE TOO MANY ADJUSTMENTS THERE THROUGH THIS PERIOD. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... CONVECTION FIRED OVER INDIANA AND ILLINOIS AND WILL CONTINUE TO ADVANCE EAST. MOST UNSTABLE ATMOSPHERE APPEARS THAT IT WILL AFFECT TOLEDO AND FINDLAY AREAS. SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THOSE AREAS. AREAS TO THE EAST WILL LIKELY SEE THUNDERSTORM ACTIVITY MOVE EAST THIS EVENING AND WEAKEN TO SHOWER ACTIVITY LATER TONIGHT. GENERALLY VFR CONDITIONS AFTER SOME HAZE IN THE EARLY MORNING EXPECTED TOMORROW. WINDS SHOULD BE LIGHT. .OUTLOOK...A SECONDARY TROUGH IS EXPECTED TO MOVE ACROSS THE AREA SUNDAY NIGHT INTO MONDAY MORNING. WEAK HIGH PRESSURE OVER THE AREA WILL RESULT IN FAIR SKIES TUESDAY. ANOTHER WEATHER DISTURBANCE WILL BRING A CHANCE OF PCPN TO THE TAF ROUTES ON WEDNESDAY. && .MARINE... LAKE IS EXPECTED TO BE QUIET THROUGH THE NEXT SEVEN DAYS. I AM NOT ANTICIPATING A NEED FOR SMALL CRAFT OR HIGHER CRITERIA ADVISORIES OR WARNINGS. HIGH PRESSURE BUILDS IN OVER THE AREA BY MID WEEK AND BECOMES THE DOMINANT WEATHER FEATURE ACROSS THE LAKE THROUGH THIS PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...SEVERE THUNDERSTORM WATCH FOR IN EFFECT FOR WESTERN THIRD OF AREA UNTIL 7 PM THIS EVENING. PA...NONE. MARINE...NONE. && SYNOPSIS...ABE NEAR TERM...ABE SHORT TERM...ABE LONG TERM...LOMBARDY AVIATION...LOMBARDY MARINE...LOMBARDY
Hazardous weather outlook, Jun 21, 11:56 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1156 AM EDT SAT JUN 21 2008 LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089- PAZ001>003-221600- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH- WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH- CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA- LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND- ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1156 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD BE SEVERE AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-221600- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION- 1156 AM EDT SAT JUN 21 2008 ...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED.
In the hours before
Local storm report, Jun 21, 2:16 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
216 PM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL TOLEDO 41.66N 83.58W
06/21/2008 E0.75 INCH LUCAS OH PUBLIC
0203 PM HAIL TOLEDO 41.66N 83.58W
06/21/2008 E0.75 INCH LUCAS OH PUBLIC
0208 PM HAIL GRAND RAPIDS 41.41N 83.87W
06/21/2008 E1.00 INCH WOOD OH TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL.
0210 PM HAIL 5 NE TOLEDO 41.72N 83.51W
06/21/2008 E1.00 INCH LUCAS OH TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL IN POINT PLACE.
0210 PM HAIL TOLEDO 41.66N 83.58W
06/21/2008 E0.88 INCH LUCAS OH PUBLIC
&&
ABEThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:59 PM EDT | Severe Thunderstorm Warning | CLE | Lucas | 31 min |
| Jun 21, 2:01 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Wood | 32 min |
| Jun 21, 2:02 PM EDT | Special Marine Warning | CLE | 58 min | |
| Jun 21, 2:36 PM EDT | Severe Thunderstorm Warning | CLE | Wood | 23 min |
| Jun 21, 3:01 PM EDT | Special Marine Warning | CLE | 59 min | |
| Jun 21, 4:33 PM EDT | Special Marine Warning | CLE | 117 min | |
| Jun 21, 5:05 PM EDT | Tornado Warning | CLE | Ashland, Huron, Lorain, Medina | 30 min |
| Jun 21, 5:16 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain, Medina | 59 min |
| Jun 21, 5:37 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Wayne | 38 min |
| Jun 21, 5:41 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake, Medina, Portage, Summit and 1 more | 49 min |
| Jun 21, 6:10 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jun 21, 6:37 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark, Trumbull | 53 min |
| Jun 21, 7:26 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.